Nov 11, 2021, 6:37:44 PM CST Oct 12, 2022, 5:09:03 PM CDT

What parents should know about fentanyl

Fentanyl use in teens is on the rise. Learn about this opioid and why it's so dangerous.

Share:
mother consoling daughter mother consoling daughter

The availability of fake prescription pills is on the rise in the U.S. In 2021 alone, drug enforcement agents have seized more than 9.5 million counterfeit pills, more than the last two years combined.

An increasing number of these fake pills contain dangerous amounts of fentanyl. The consequences are deadly: From 2013 to 2019, deaths involving fentanyl and other synthetic opioids increased by over 1000%.

What is fentanyl?

Fentanyl is a synthetic (manufactured) opioid. It's a prescription drug 50 to 100 times more potent than other pain medications, like morphine.

Fentanyl has been used in medical settings for patients dealing with severe pain, like the pain associated with cancer. When a doctor prescribes fentanyl, it's not available as a capsule. Instead, it's available as a patch for the skin, a shot or a lozenge to suck on.

The illegal form of fentanyl is made in labs. It's sold illegally as:

  • A powder
  • Dropped on blotter paper to look like tiny candies
  • Put in eye droppers or nasal spray
  • Made into pills to look like prescription medication, even medications that are not opioids (Xanax, Adderall, etc.)
  • Made into pills or other forms to escape detection by law enforcement, i.e., candy packaging

What are the dangers of fentanyl?

David Atkinson, M.D., Medical Director of the Teen Recovery Program at Children's Health℠ and Associate Professor at UT Southwestern, explains that potency is one of the reasons fentanyl is so dangerous. It's much more potent than other opioids such as hydrocodone and oxycodone (known as OxyContin), making it dangerously addictive. Because fentanyl is so potent, the risk of overdose is high.

Illegal forms of fentanyl carry even greater risks. "Practically all of fentanyl in the U.S. is being manufactured in foreign countries and imported illegally," Dr. Atkinson says. "That means there are no controls on how it's made, distributed and used."

Fentanyl is inexpensive relative to both heroin and pills that are legally produced pharmaceuticals, and it has almost completely replaced these other forms of opioids in the recreational drug market. It has also been passed to users as drugs that are not in the opioid class at all (hallucinogens, amphetamines and benzodiazepine sedatives). While rare, we have some confirmed cases where individuals have overdosed on fentanyl while smoking marijuana.

Why are more teens using fentanyl?

The increase in the use of fentanyl by teens may be related to other problems on the rise: mental health issues and adolescent suicide rates. Adolescents have also been using more THC products, to which they can become tolerant, leading them to seek-out other ways to get high. 

Cost and availability are factors in the increase in fentanyl use. Fentanyl is much cheaper to produce than heroin, another opioid that's often the first opioid people use to get high.

Because fentanyl is cheap to produce, drug dealers may mix it with other drugs. In its powdered form, fentanyl is most commonly mixed with heroin, cocaine and methamphetamine. Drug dealers also make the mixture into pills that look like other prescription opioids and medications, such as Oxycontin, Percocet, Vicodin, Adderall or Xanax.

"Illegal drug manufacturers are able to make those pills look like something that came from a pharmacy," Dr. Atkinson says. Someone taking the pills may have no idea they’re laced with a dangerous substance.

"Kids need to understand they can't trust any pill given to them," Dr. Atkinson adds. "Parents need to assume that any illicit drug in pill form that their teen is taking is probably fentanyl, or fentanyl until proven otherwise."

How to talk to teens about fentanyl

Dr. Atkinson believes gaining control over this growing problem starts with a conversation. "Parents need to understand that it never hurts to tell your children you expect them not to do drugs," he says.

When talking to your child about substance use, Dr. Atkinson encourages parents to share the facts about how many people have died from opioids.

In addition, parents should make sure teens understand the risks associated with trying any drug or pill. Too often, the drug offered isn't what someone thinks it is. Dr. Atkinson also recommends parents know who their kids are hanging out with.

"It's rare a kid whose friends don't use drugs would spontaneously get the idea to try fentanyl," Dr. Atkinson says. "Usually, they try it for the first time because someone around them is offering it. Unfortunately, almost always, the person offering it isn't honest that they're offering fentanyl."

What is rainbow fentanyl?

Fentanyl may come in the form of brightly colored pills, powders and blocks that resemble candy, sometimes called rainbow fentanyl. This is likely an attempt to disguise the trafficking of the drug. 

"The main danger is not from kids mistaking them for candy, but from kids mistaking them for drugs that they increasingly feel are 'safe,' like Xanax, Adderall or Percocet," says Atkinson. "Of course, if unprescribed, none of those drugs are safe, but they aren't as dangerous as fentanyl."

Remind your children to remain vigilant and not accept pills from anyone.

"Every teen should know that every pill could be fentanyl in 2022, regardless of what the person giving it to them says it is and regardless of who is giving it to them," says Atkinson.

What should you do if you think your child is using fentanyl or other drugs?

The signs your child may be using fentanyl are similar to symptoms of using other substances, including severe mood swings or changes in behavior or habits. If you suspect your child is under the influence of fentanyl or other opioids, call 911 or go to the emergency room. You don't know how intoxicated they are.

Parents should request that drug screens done in the Emergency Department or hospital contain tests specifically for fentanyl if a teen shows the effects of an overdose.

Suspected samples of fentanyl should not be handled, smelled or brought into contact with the eyes, nose or mouth because there is the rare possibility of overdose through close physical contact/accidental ingestion of highly concentrated fentanyl samples.

If you notice symptoms such as shakiness, extreme irritability, diarrhea or goose flesh, your teen may be in opioid withdrawal. Those symptoms aren't dangerous, but they show that your child has enough of an opioid use problem that they need intensive treatment.

If you think your teen may be using fentanyl or other drugs, make sure they don't have drugs available. That means searching their room, backpack, car and the entire home. "If teens think they're going to have to go to treatment, sometimes they'll try to use up what they have and may overdose," says Dr. Atkinson.

In addition to talking to your teen, require that they complete a drug screen through their doctor. Most over‑the‑counter drug screening kits say they detect opioids, but that usually doesn't include fentanyl.

"Don't look at it as an invasion of privacy," Dr. Atkinson says. "It's a medical test for a risky medical condition." He reminds parents that kids don't do a great job of being forced to admit something they're ashamed of. A test helps them be open to talking about whether they've been using.

It's not unusual for a teen to try and talk down the severity of the situation, such as saying, "It's the first time I've tried it." However, these statements are likely not true. It's important for your child's health that you seek help.

"Adolescents' substance use problems put them at greater risk for opioid overdose and death," Dr. Atkinson says. "Because of its potency and addictive properties, fentanyl increases the urgency for treatment, most likely an intensive, wrap‑around program for drug abuse."

Learn more about substance use treatment

If you believe your child requires treatment for any type of substance use disorder, contact the Teen Recovery Program for more advice.

Children’s Health Family Newsletter

Get health tips and parenting advice from Children’s Health experts sent straight to your inbox twice a month. Sign up now.

behavior, medication, mental health, recovery, substance use, teenager, treatment

Childrens Health